Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 12, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 14, 2023, 6:50 PM CDT for Morgan County, Sangamon County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2023, 6:50 PM CDT (23:50 UTC)
- Expired
- May 14, 2023, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morgan County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 83 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:30 PM CDT | FLASH FLOOD | Divernon, IL | DELAYED REPORT. SMALL VEHICLE STALLED IN FLOOD WATERS WEST OF DIVERNON. TIME IS APPROXIMATE BASED ON RADAR RAINFALL ESTIMATES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
290
WGUS53 KILX 142350
FFWILX
ILC137-167-150300-
/O.NEW.KILX.FF.W.0012.230514T2350Z-230515T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
650 PM CDT Sun May 14 2023
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Southwestern Sangamon County in central Illinois...
Southeastern Morgan County in west central Illinois...
* Until 1000 PM CDT.
* At 649 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jacksonville, Chatham, Alexander, Auburn, New Berlin, Waverly,
Divernon, Loami, Franklin, Thayer, Berlin and Lowder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3952 9012 3979 9019 3979 8998 3980 8989
3952 8955 3952 8960 3952 8970 3952 8975
3952 8980 3952 8988 3952 8992 3952 8993
3952 8994 3952 9000 3952 9001 3952 9002
3952 9003 3952 9004 3952 9005 3952 9010
FLASH FLOOD...RADAR INDICATED
$$
251 follow-up statement
601
WGUS73 KILX 150230
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
930 PM CDT Sun May 14 2023
ILC137-167-150240-
/O.CAN.KILX.FF.W.0012.000000T0000Z-230515T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan IL-Sangamon IL-
930 PM CDT Sun May 14 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN SANGAMON AND
SOUTHEASTERN MORGAN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3952 9012 3979 9019 3979 8998 3980 8989
3952 8955 3952 8960 3952 8970 3952 8975
3952 8980 3952 8988 3952 8992 3952 8993
3952 8994 3952 9000 3952 9001 3952 9002
3952 9003 3952 9004 3952 9005 3952 9010
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 14, 6:18 PM CDT, 32 minutes earlier.
Area forecast discussion, May 14, 6:18 PM CDT, 32 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 618 PM CDT Sun May 14 2023 .SYNOPSIS... Issued at 605 PM CDT Sun May 14 2023 Shower and thunderstorm chances will increase during late this afternoon into mid evening. A few strong to possibly severe thunderstorms are possible from I-72 south with hail and gusty winds. Shower chances will continue Monday with another round of showers and isolated thunderstorms overnight Monday night into Tuesday morning, especially from I-72 south. Dry weather is expected to return Tuesday night through Thursday morning as high pressure moves in. Lows tonight will reach the 50s, with highs Monday in the upper 60s and lower 70s. && .SHORT TERM... (Through Monday) Issued at 315 PM CDT Sun May 14 2023 A severe thunderstorm watch #224 posted from 3 pm until 10 pm for Schuyler, Mason, Cass, Menard, Scott, Morgan, Sangamon, Christian, Shelby, Effingham and Clay counties for large hail 1 to 1.5 inch diameter and wind gusts up to 65 mph possible. Mid afternoon surface map shows a frontal boundary extending from near Macomb se to Lincoln and Paris. Moist dewpoints in the upper 60s/lower 70s along and sw of this boundary. Dewpoints drop off into the mid to upper 50s far NE CWA at Lacon, Rantoul and Danville and even drier 40s and lower 50s dewpoints in northeast IL and central/northern IN with ENE breezes. Radar mosaic shows widespread showers over northern IL, eastern IA into central and southern WI, with a band of showers extending into Peoria and Woodford counties. Isolated showers and thunderstorms were beginning to develop from Macomb to Springfield to Taylorville and Flora sw while more widespread thunderstorms were over MO tracking ne toward IL. Unstable air mass over sw CWA with MLCapes of 1500-2500 j/kg from Macomb to Shelbyville to Lawrenceville sw while MUCapes were 2000-3000 j/kg in this area, with over 3000 j/kg just sw of CWa. Effective bulk shear values were 30-45 kts, highest ne of I-74 where air mass is much more stable. Moist PW values of 1.4-1.7 inches, lowest in Vermilion county and highest in Clay county. Scattered thunderstorms over MO to lift into sw IL and also get more develop ahead of this over our sw counties where unstable air mass lies. Some of the stronger storms could become severe with large hail and damaging wind gusts late this afternoon into mid evening. Locally heavy rains also possible due to slow moving cells moving ENE less than 20 mph and tropical air mass/high PW levels over 1.5 inches. The area of showers over northern IL to affect northern CWA into this evening and gradually weaken. Convection chances wane late evening and overnight and mainly 20-30 percent chances overnight into Monday. Lows overnight in the lower 50s north of I-74 and upper 50s sw of Springfield and in southeast IL. Mostly cloudy skies Monday with cooler highs in the upper 60s with some lower 70s in eastern IL. 07 .LONG TERM... (Monday night through Next Sunday) Issued at 330 PM CDT Sun May 14 2023 A weak surface lows 1013 mb over the Ozarks Mon evening to track eastward into southern IL Tue morning and bring a renewed chance of showers into central and southern IL overnight Monday night into Tue morning, with isolated thunderstorms possible in southern CWA. Chances of showers and isolated thunderstorms linger in southeast IL Tue afternoon. SPC keeps marginal risk of severe storms well south of CWA over southern MO/northern AR into TN Monday through Tuesday. Highs Tue range from upper 70s northern CWA where skies become mostly sunny Tue afternoon, to upper 60s to near 70F in southeast IL where low clouds linger much of the day along with higher rain chances. Drier dewpoints arrive on nw winds Tue and winds veer ne by Wed with ample sunshine across the area as weak high pressure ridge noses down into IL from WI and central/western Ontario. Highs Wed in the low to mid 70s so a nice day shaping up then. Will be about a week since we last enjoyed a fair amount of sunshine since last Tue/Wed. A fairly strong northern stream storm system with cutoff upper level low dives se across the central Canadian Prairies Wed and into the upper MS river valley by dawn Fri. Models have trended slowly with this storm system and now Thu appears drier with chances of showers arriving late Thu night and Friday. An isolated thunderstorms possible though severe wx risk appears low as air mass does not get that unstable this time around. Seasonable highs Thu in the mid to upper 70s and low to mid 70s on Friday. After unsettled weather the past two weekends (May 6-7 and May 13-14), next weekend looks quieter with dry wx favored. Below normal temps late this week projected to warm back up into upper 70s to near 80F next Sunday. Climate Prediction Center (CPC) 8-14 Day outlook for May 22-28 has 40-45% chance of below normal precipitation and near or 35% chance of above normal temperatures. 07 && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 618 PM CDT Sun May 14 2023 An area of thunderstorms will shift south of KSPI over the next 1-2 hours, but MVFR ceilings are forecast to be dominant at this site through Monday morning. Farther northeast at the other terminals, ceilings should remain at VFR levels near 4k ft. Northeast winds have increased markedly over the past 1-2 hours and 25-30 kt gusts are expected this evening, before losing gustiness after midnight. Northeast winds will stay brisk at 10-15 kt well into Monday. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... None. && WFO ILX
Hazardous weather outlook, May 14, 3:16 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CDT Sun May 14 2023 ILZ027>031-036>038-042>046-053>057-062-063-067-068-072-073-152030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Logan- De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar- Cumberland-Clark-Jasper-Crawford-Richland-Lawrence- 316 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. A few strong storms are expected late this afternoon through this evening. Localized damaging winds and flooding may occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ040-041-047>052-061-066-071-152030- Schuyler-Mason-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby- Effingham-Clay- 316 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Strong to severe thunderstorms are forecast to develop this afternoon. The main threats will be hail to the size of quarters, and wind gusts to 60 mph. Localized flooding may also occur, should heavy rain fall on saturated ground and/or persistent heavy rainfall develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Expected storm motion is toward the east around 20 mph. Deubelbeiss
In the hours before
Local storm report, May 14, 5:39 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 2 NE HARVEL 39.37N 89.51W
05/14/2023 E1.25 INCH CHRISTIAN IL TRAINED SPOTTER
0525 PM HAIL 3 NE HARVEL 39.38N 89.50W
05/14/2023 M1.75 INCH CHRISTIAN IL TRAINED SPOTTER
&&Local storm report, May 14, 5:51 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
551 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD 4.2 W SPRINGFIELD 39.80N 89.73W
05/14/2023 SANGAMON IL COCORAHS
MULTIPLE ARES OF STANDING WATER OVER 6
INCHES IN NEIGHBORHOOD INTERSECTIONS.
&&Local storm report, May 14, 6:01 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
601 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 1 W PAWNEE 39.59N 89.60W
05/14/2023 SANGAMON IL TRAINED SPOTTER
TWO POWER POLES LEANING TO THE SOUTH.
&&Local storm report, May 14, 6:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
612 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 WNW BLUFF SPRINGS 40.00N 90.37W
05/14/2023 M1.04 INCH CASS IL MESONET
MESONET
0600 PM HEAVY RAIN 3 NNE ASHLAND 39.92N 89.99W
05/14/2023 M1.37 INCH MENARD IL MESONET
MESONET
&&Local storm report, May 14, 6:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
623 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL FRANKLIN 39.62N 90.04W
05/14/2023 E0.75 INCH MORGAN IL PUBLIC
&&Special weather statement, May 14, 6:36 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
636 PM CDT Sun May 14 2023
ILZ051-052-150000-
Sangamon-Christian-
636 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of western Christian
and south central Sangamon Counties through 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
Auburn, or near Virden, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Divernon around 655 PM CDT.
Other locations in the path of this storm include Pawnee.
This includes Interstate 55 between mile markers 77 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Illinois.
&&
LAT...LON 3968 8972 3959 8957 3953 8953 3952 8973
3962 8981
TIME...MOT...LOC 2336Z 310DEG 14KT 3960 8973
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
ErwinThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:38 PM CDT | Special Weather Statement | ILX | Sangamon | 37 min |
| May 14, 4:09 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 36 min |
| May 14, 4:23 PM CDT | Flash Flood Warning | ILX | Sangamon | 3 hr |
| May 14, 4:29 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 31 min |
| May 14, 4:50 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 25 min |
| May 14, 5:02 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 28 min |
| May 14, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 31 min |
| May 14, 5:36 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 13 min |
| May 14, 6:11 PM CDT | Flash Flood Warning | ILX | Cass, Menard, Morgan, Sangamon | 3 hr |
| May 14, 6:36 PM CDT | Special Weather Statement | ILX | Sangamon | 24 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 32 min |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.